Colorado, 2004

Winter Storm in Colorado, November 27 to 29, 2004

November 27 to 29, 2004 · NWS GJT · 6 events in 6 counties and zones

A powerful storm system dumped 6 to 16 inches of snow across most of the valleys of west-central and northwest Colorado. The hardest hit areas were generally along Interstate 70 from Palisade to Eagle, the Steamboat Springs area, and the Upper Gunnison River Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A powerful storm system dumped 6 to 16 inches of snow across most of the valleys of west-central and northwest Colorado. The hardest hit areas were generally along Interstate 70 from Palisade to Eagle, the Steamboat Springs area, and the Upper Gunnison River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 2:34 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 27, 2:34 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MST SAT NOV 27 2004

UPDATED HIGHLIGHTS

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG UPPER LEVEL WAVE
DIGGING INTO THE GREAT BASIN...WITH BROAD BAROCLINIC ZONE SPREADING
ACROSS EASTERN UTAH AND WESTERN COLORADO. DEEPEST LIFT AND MOISTURE
MAINLY NORTH OF I-70 THIS AFTERNOON. SNOW HAS DEVELOPED ACROSS THE
AREA WITH SNOW NOW OCCURRING OVER THE LOWER VALLEYS OF WEST-CENTRAL
COLORADO.

TONIGHT...PLENTIFUL MOISTURE/DYNAMICS AND COLD AIR IN PLACE TO
SUPPORT WIDESPREAD SNOW. WITH EACH SUCCESSIVE MODEL RUN...UPPER LVL
STORM TRACK HAS BEEN FARTHER NORTH...WITH BROAD CYCLONIC CIRCULATION
DEVELOPING FROM THE GREAT BASIN TO INTERMOUNTAIN WEST (MT/ID). THIS
HAS SHIFTED THE FOCUS OF HEAVIEST SNOWFALL OVER THE CENTRAL/NORTHERN
MOUNTAINS WITH LESS EMPHASIS ACROSS THE FOUR CORNERS. SAN JUAN MTS
WILL STILL RECEIVE 1-2 FEET OF SNOW BY THE TIME THIS STORM LIFTS
AWAY FROM THE AREA. IN ADDITION TO THE UPPER LVL SUPPORT...COLD
FRONT WILL BARREL ACROSS ERN UTAH AND NW COLORADO THIS EVENING...
AND SHOULD BE AROUND AN EAGLE-MONTROSE-MEXICAN HAT LINE BY 12Z/SUN.
WITH 140KT JET NEARLY PARALLEL TO THE COLD FRONT LATE TONIGHT AND
EARLY SUNDAY...EXPECT SIGNIFICANT SNOW TO FALL OVER THE VALLEYS AND
MOUNTAINS. AS A RESULT...WILL ISSUE WINTER WEATHER ADVISORIES FOR
THE I-70 CORRIDOR FROM GREEN RIVER/UTAH TO EAGLE COLORADO...EXPECTING
3-6 INCHES OF SNOW BY SUNDAY MORNING. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. STRONG SOUTHWEST FLOW AHEAD OF THE FRONT WILL CREATE VERY
WINDY CONDITIONS IN THE HIGH TERRAIN THIS EVENING...WITH SIGNIFICANT
BLOWING AND DRIFTING SNOW. HAVE CONSIDERED BLIZZARD WARNING FOR THE
SAN JUANS MTS...BUT WINDS WILL DIMINISH AFTER MIDNIGHT.

SUNDAY AND SUNDAY NIGHT...POSITIVE-TILT TROUGH WILL LIE OVER
NORTHWEST UTAH SUNDAY MORNING WITH UPR JET ENERGY AND COLD FRONT
MIGRATING SOUTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA.
HEAVY PRECIP SHOULD BEGIN TO TAPER OFF THROUGHOUT THE DAY AS
WELL-ORGANIZED BAROCLINIC ZONE BREAKS UP. STILL ANTICIPATE
SIGNIFICANT SNOWFALL...ESPECIALLY ACROSS WESTERN COLORADO. BEHIND
THE FRONT...STRONG NORTHEAST WINDS DEVELOP ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO. THIS WILL FAVOR THE EASTERN UINTA MOUNTAINS
OROGRAPHICALLY IN MOIST/UNSTABLE AIR MASS. SNOWFALL MAY NOT REACH
WARNING LEVELS (12)...BUT 20-30 MPH WIND WILL MAKE CONDITIONS MUCH
WORSE. WILL ISSUE A WINTER STORM WARNING FOR UTZN 23 THROUGH SUNDAY
EVENING. BY SUNDAY NIGHT...UPR LOW DROPS OVER NW ARIZONA WITH DRIER
AND MORE STABLE CONDITIONS DEVELOPING ACROSS THE AREA. H5 PVA AND
BACKSIDE OF STRONG UPR JET LINGERS ACROSS SOUTHWEST COLORADO...WITH
SIGNIFICANT PRECIP PERSISTING HERE. WINTER STORM WARNINGS WILL
CONTINUE FOR THE SAN JUAN AND WEST ELK/SAWATCH MTNS THROUGH MIDDAY
MONDAY BUT THE REST WILL BE END BY 07Z/MONDAY. VERY COLD TEMPS WILL
PUSH ACROSS THE AREA  AS H7 TEMPS PLUMMET TO -17C ACROSS NW COLORADO
BY 12Z/MON.  DJN.83

.LONG TERM (MONDAY THROUGH SATURDAY)...MEDIUM RANGE MODELS SHOW
SUBTLE DIFFERENCES...WHICH BECOME MORE PRONOUNCED BY MIDWEEK.
BASICALLY THE EC SHOWS A MORE AMPLIFIED PATTERN WITH LONG WAVE TROF
OVER THE INTERMOUNTAIN REGION. FOR NOW WILL SIDE WITH THE MORE
CONSERATIVE AND DRIER GFS/DGEX SOLUTION.

UPPER LOW JUST TO THE SOUTH OF THE 4 CORNERS QUICKLY JUMPS THE DIVIDE
TO END UP IN THE PLAINS BY MONDAY EVENING. H5 COLD POOL PASSES OVER
HEAD AT THE SAME TIME KEEPING LAPSE RATES UNSTABLE...HOWEVER MOISTURE
APPEARS LIMTED NORTH OF THE TAVAPUTS/ROAN PLATEAU. SO CUT POPS A
LITTLE OVER THE NORTH WHILE LEAVING POPS IN THE LIKELY CATEGORY OVER
THE SRN MTNS. PRECIP TAPERS OFF DRAMTICALLY MONDAY NIGHT AS FLOW
BACKS FROM THE NORTHEAST TO NORTHWEST AND DYNAMICS WANE. HIGHEST POPS
WILL BE ALONG OUR WESTERN BORDER AND CONTINENTAL DIVIDE. SURFACE HIGH
PRESSURE WILL BE STRENGTHENING BY MONDAY NIGHT. WITH CLEARING
CONDITIONS EXPECTED FROM THE NORTH AND FRESH SNOW...EXPECT TEMPS TO
PLUMMET MONDAY NIGHT FOR WHAT WILL BE EASILY THE COLDEST NIGHT SINCE
LAST FEBRUARY.

TUESDAY THROUGH THURSDAY...A NORTHWEST FLOW ALOFT IS EXPECTED
TUESDAY WITH SOME LIMITED MOISTURE CONFINED TO THE NORTHERN PORTION
OF THE CWA. THIS WILL PRODUCE A FEW SHOWERS OVER THE NORTHERN AND
WESTERN FACES OF THE MOUNTAIN RANGES NORTH OF I-70. WEDNESDAY A WEAK
SHORT WAVE WILL BRUSH THE REGION BUT MOISTURE WILL BE LIMITED AND
LAPSE RATES WILL REMAIN RELATIVELY STABLE. A WEAK DEFORMATION ZONE
WILL BE OVER THE AREA AS THE RESULT OF AN UPPER LEVEL TROF OVER THE
SRN GREAT BASIN AND A NORTHWESTERLY FLOW OVER WYOMING. AT THIS TIME
NO SIGNIFICANT WEATHER IS EXPECTED. THROUGH THIS PERIOD HIGH PRESSURE
AT THE SURFACE COMBINED WITH WARMING ALOFT WILL PRODUCE POOR MIXING
CONDITIONS. TEMPS WILL BE BELOW NORMAL THROUGH THE PERIOD...BUT
SURFACE TEMPS WILL LIKELY RECOVER A FEW DEGREES EACH DAY.

FRIDAY AND SATURDAY...THE GFS/DGEX SHOW A WEAK TROFING OVER OUR
AREA...WHILE MAIN ENERGY STAYS NEAR THE PACIFIC NORTHWEST. WILL KEEP
PRESENT TREND OF LOW POPS. HOWEVER SUSPECT SUBSEQUENT MODEL RUNS TO
SHOW DIFFERENT SOLUTIONS ON HOW FEATURES EVOLVE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONES 3/4/9/10/13/17 THROUGH
       MIDNIGHT (12 AM) MONDAY.
      WINTER STORM WARNING FOR ZONES 2/14 THROUGH 6:00 PM SUNDAY.
      WINTER STORM WARNING FOR ZONES 12/18/19 THROUGH 12 PM MONDAY.
      WINTER WEATHER ADVISORY FOR ZONES 1/5/6/7/8/11/20/21/22/23
       THROUGH 6:00 PM SUNDAY.

.UT...WINTER STORM WARNING FOR ZONE 23/28 THROUGH MIDNIGHT (12 AM)
       MONDAY.
      WINTER WEATHER ADVISORY ZONE 25/27 THROUGH 6 PM SUNDAY.

&&

DJN/MC
Hazardous weather outlook, Nov 27, 5:54 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST SAT NOV 27 2004

COZ001-002-005>008-UTZ022>024-027-029-281245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-
UPPER YAMPA RIVER BASIN-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EASTERN
UTAH AND NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL BE INCREASING IN COVERAGE THIS AFTERNOON...WITH A MIX OF RAIN
AND SNOW FOR SOUTHEAST UTAH AND THE INTERSTATE 70 CORRIDOR FROM
GLENWOOD SPRINGS WEST. SNOW IS LIKELY TONIGHT WITH ACCUMULATIONS OF 1
TO 3 INCHES EXPECTED IN MANY AREAS...AND MOTORISTS SHOULD BE PREPARED
FOR WINTER DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW REMAINS LIKELY THROUGH THROUGH SUNDAY NIGHT BEFORE DECREASING ON
MONDAY...WITH MOSTLY DRY WEATHER THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

COZ003-004-009-010-012-013-017>019-UTZ025-028-281245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO
AND SOUTHEAST AND EAST CENTRAL UTAH.

...WINTER STORM WARNINGS AND ADVISORIES FROM 12 PM TODAY THROUGH 12 PM
MONDAY...

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL BECOME WIDESPREAD LATER THIS AFTERNOON AND THEN CONTINUE
THROUGH TONIGHT. SNOW WILL BE HEAVY AT TIMES TONIGHT...AND SOUTHWEST
TO WEST WINDS 15 TO 25 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW. THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS...WITH BLOWING SNOW
REDUCING VISIBILITY AT TIMES. REFER TO THE WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES ISSUED BY THE GRAND JUNCTION WEATHER OFFICE
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WINTER STORM WARNINGS AND ADVISORIES CONTINUE THROUGH MONDAY MORNING
AS SNOW AND HAZARDOUS DRIVING CONDITIONS WILL PERSIST. SNOW WILL
DECREASE MONDAY NIGHT...WITH MOSTLY DRY WEATHER THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

COZ011-014-020>023-281245-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-UPPER GUNNISON RIVER VALLEY-
554 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP TONIGHT WITH SEVERAL INCHES OF ACCUMULATION EXPECTED
BY MORNING. MOTORISTS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS.
REFER TO THE WINTER STORM WATCH BEGINNING TONIGHT ISSUED BY THE
GRAND JUNCTION WEATHER OFFICE FOR MUCH OF SOUTHWEST COLORADO VALLEYS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PERIODS OF SNOW WILL CONTINUE THROUGH MONDAY MORNING...WITH HAZARDOUS
WINTER DRIVING CONDITIONS PREVALENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Grand Valley

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Grand Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Winter Storm, Central Colorado River Basin

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Storm, Central Yampa River Basin

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Winter Storm, Debeque to Silt Corridor

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Winter Storm, Upper Gunnison River Valley

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Winter Storm, Upper Yampa River Basin

When
November 27, 6:00 PM MST to November 29, 4:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427861, 5427862, 5427863, 5427915, 5427916, 5427917.